Florida, 2012

Hail in Florida, May 15, 2012

May 15, 2012 · NWS MFL · 1 event in 1 county or zone

S. combined with abundant tropical moisture and instability over South Florida produced scattered afternoon thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A deep upper level trough over the eastern U.S. combined with abundant tropical moisture and instability over South Florida produced scattered afternoon thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 15, 1:33 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, May 15, 1:33 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
233 PM EDT TUE MAY 15 2012

.SHORT TERM...(TONIGHT-THURSDAY NIGHT)
RECENTLY ANIMATED WATER VAPOR LOOP SHOWED THE LOCAL AREA SITUATED
BETWEEN A POSITIVELY-TILTED UPPER TROUGH EXTENDING SOUTHWEST FROM
THE GREAT LAKES REGION TO TEXAS AND A RIDGE AXIS EXTENDING NORTH
OVER THE WESTERN ATLANTIC WITH MOIST SOUTHWEST FLOW STREAMING
OVERHEAD. A WEAK SHORTWAVE TROUGH WITHIN THIS SOUTHWEST FLOW
APPROACHING FROM THE WEST COMBINED WITH PLENTY OF DEEP LAYER
MOISTURE...DAYTIME HEATING AND INSTABILITY WILL SUPPORT ENHANCED
RAINFALL COVERAGE THROUGH THE EVENING PERIOD TODAY. THE LATEST
RADAR LOOP SHOWED QUITE A BIT OF CONVECTION ALREADY DEVELOPING
ALONG THE WEST COAST SEA BREEZE SPREADING INLAND. HRRR...NCEP AND
LOCALLY RUN WRF SOLUTIONS ARE GENERALLY INDICATING THE BEST
COVERAGE SETTING UP OVER THE EASTERN HALF OF THE LOCAL FORECAST
AREA THROUGH THE LATE AFTERNOON AND EVENING PERIODS BEFORE
TRENDING DOWN THROUGH THE OVERNIGHT PERIOD. SOME STORMS MAY BECOME
STRONG WITH GUSTY WINDS AND SMALL HAIL. IN ADDITION...PERIODS WITH
HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING IN THE TYPICALLY
PRONE AREAS THROUGH THIS TIME.

WEDNESDAY THROUGH THURSDAY...THE MODELS REMAIN IN DECENT
AGREEMENT AND GENERALLY INDICATE THE UNSETTLED CONDITIONS
CONTINUING WITH ELEVATED RAINFALL CHANCES. A FEW NOTABLE
DIFFERENCES FOR TOMORROW AND THURSDAY WILL BE THE LOW-LEVEL
FLOW...WHICH IS EXPECTED TO VEER TO THE SW AS A WEAK FRONTAL
BOUNDARY APPROACHES. UPPER HEIGHTS WILL SLOWLY BEGIN TO DECREASE
THROUGH THIS TIME AS THE PREVIOUSLY DISCUSSED UPPER TROUGH
APPROACHES FROM THE WEST. THE COMBINATION OF THESE FEATURES ALONG
WITH PLENTY OF DEEP LAYER MOISTURE WILL BE ENOUGH TO TRIGGER
AFTERNOON/EVENING CONVECTION EACH DAY WITH THE BULK OF THE
ACTIVITY EXPECTED OVER THE EASTERN HALF OF THE AREA. 85/AG

.LONG TERM...(FRIDAY-TUESDAY)
THE LATEST MODEL PACKAGE HAS BACKED OFF ON DEVELOPING A LOW
PRESSURE SYSTEM OVER THE WESTERN ATLANTIC WATERS THIS WEEKEND
KEEPING THE STATIONARY FRONT OVER CENTRAL FLORIDA. THIS IN TURN
KEEPS THE TROPICAL MOISTURE IN PLACE OVER SOUTH FLORIDA THIS
WEEKEND ALONG WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. HOWEVER...THE ECMWF MODEL CONTINUES TO SHOW LOW
PRESSURE DEVELOPING IN THE WESTERN ATLANTIC WATERS...WHICH IN TURN
PUSHES THE FRONT THROUGH SOUTH FLORIDA ON FRIDAY. THE ECMWF MODEL
ALSO CONTINUES TO SHOW DRIER AIR WORKING INTO THE CWA FOR THE
WEEKEND FROM THE NORTH.

BECAUSE OF THE INCONSISTENCY BETWEEN THE GFS MODEL RUNS AND THE
CONSISTENT RUNS WITH THE ECMWF MODEL ON THE DEVELOPMENT OF THE LOW
IN THE WESTERN ATLANTIC WATERS...WE WILL BE FOLLOWING THE ECMWF
MODEL RUNS FOR THE WEATHER FORECAST THIS WEEKEND. THEREFORE...WE
WILL CONTINUE TO SHOW THE FRONT PUSHING THROUGH THE AREA ON FRIDAY
WITH DRIER AIR WORKING INTO THE CWA FOR THIS WEEKEND. THE POPS
THIS WEEKEND WILL REMAIN AT 20 PERCENT OVER THE CWA THIS WEEKEND
WITH ONLY A SLIGHT CHANCE OF STORMS EACH DAY.

BNB

&&

.MARINE...
LIGHT SOUTH TO SOUTHWEST WINDS ARE EXPECTED THROUGH THURSDAY OVER
ALL OF THE LOCAL WATERS OF SOUTH FLORIDA. THIS WILL KEEP THE SEAS
AT 2 FEET OR LESS IN BOTH THE ATLANTIC AND GULF WATERS OF SOUTH
FLORIDA. THERE IS ALSO A CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY THIS WEEK OVER THE LOCAL WATERS OF SOUTH FLORIDA...WHICH MAY
LEAD TO BRIEF PERIODS WITH GUSTY WINDS AND LOCALLY CHOPPIER
CONDITIONS.

&&

.FIRE WEATHER...
PLENTY OF MOISTURE WILL PRECLUDE ANY CHANCE FOR RED FLAG
CONDITIONS EACH DAY THROUGH THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  73  85  71  84 / 40 60 40 60
FORT LAUDERDALE  74  84  73  83 / 30 60 30 60
MIAMI            74  85  72  83 / 30 50 30 50
NAPLES           72  85  71  85 / 20 40 20 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...85/AG
AVIATION/RADAR...57/DG
Hazardous weather outlook, May 15, 7:44 AM EST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
844 AM EDT TUE MAY 15 2012

AMZ610-630-FLZ063-066>075-168-172>174-160400-
LAKE OKEECHOBEE-BISCAYNE BAY-GLADES-HENDRY-INLAND PALM BEACH-
METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-INLAND BROWARD-
METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-MAINLAND MONROE-
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
FAR SOUTH MIAMI DADE-
844 AM EDT TUE MAY 15 2012

...NUMEROUS THUNDERSTORMS INTERIOR AND EAST, ISOLATED STRONG TO SEVERE...
...LOCALIZED HEAVY RAINFALL INTERIOR/EAST THIS AFTERNOON/EARLY EVENING...
...HIGH RISK OF WATERSPOUTS ATLANTIC WATERS/BISCAYNE BAY THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: NUMEROUS THUNDERSTORMS ARE FORECAST TO DEVELOP OVER
THE INTERIOR AND EAST COAST THIS AFTERNOON. A FEW PULSE STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY THIS
EVENING, WITH THE PRIMARY RISK BEING STRONG WIND GUSTS. THUNDERSTORMS
WILL ALSO BE CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES, HAIL,
AND TORRENTIAL RAINS.

WIND: WIND GUSTS TO AROUND 60 MPH WILL BE POSSIBLE WITH THE STRONGEST
THUNDERSTORMS WHICH DEVELOP.

HAIL: HAIL TO AROUND QUARTER SIZE WILL BE POSSIBLE WITH THE STRONGEST
THUNDERSTORMS WHICH DEVELOP.

FLOODING: TORRENTIAL RAINS WITH SLOW MOVING THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON. LOCALIZED RAINFALL AMOUNTS OF 2 TO 5 INCHES
ARE POSSIBLE THIS AFTERNOON INTERIOR AND TOWARDS THE EAST COAST.

WATERSPOUTS: THERE IS A HIGH RISK OF WATERSPOUTS OVER THE ATLANTIC
WATERS AND BISCAYNE BAY THIS MORNING.

RIP CURRENTS: THERE IS JUST A SLIGHT CHANCE OF RIP CURRENTS ALONG
THE ATLANTIC BEACHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH THURSDAY WITH THE
STRONGEST STORMS PRODUCING OCCASIONAL LIGHTNING STRIKES AND BRIEF
HEAVY RAINFALL. THUNDERSTORMS MAY BE POSSIBLE AS WELL FRIDAY AND
INTO THE WEEKEND BUT TO A LESSER EXTENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SEVERE WEATHER OR FLOODING TO THE NATIONAL
WEATHER SERVICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

In the hours before

Special weather statement, May 15, 1:56 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
256 PM EDT TUE MAY 15 2012

FLZ067-068-168-151930-
COASTAL PALM BEACH COUNTY FL INLAND PALM BEACH COUNTY FL METRO PALM
BEACH COUNTY FL
256 PM EDT TUE MAY 15 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN PALM BEACH COUNTY

* UNTIL 330 PM EDT

* AT 250 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM DEVELOPING 5 MILES WEST OF JUPITER. THIS STORM
  WAS NEARLY STATIONARY.

* THE STORM WILL AFFECT...
  PHILO FARMS...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2689 8019 2696 8027 2696 8015 2698 8014
      2698 8012 2694 8009
TIME...MOT...LOC 1856Z 233DEG 1KT 2695 8017

GREGORIA
Special weather statement, May 15, 2:06 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
306 PM EDT TUE MAY 15 2012

FLZ063-066-151930-
GLADES FL HENDRY FL
306 PM EDT TUE MAY 15 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN GLADES COUNTY
  EXTREME NORTHWESTERN HENDRY COUNTY

* UNTIL 330 PM EDT

* AT 304 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 7 MILES NORTHWEST OF DEVILS GARDEN. THIS STORM
  WAS NEARLY STATIONARY.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2712 8121 2679 8135 2678 8152 2688 8157
      2703 8157 2704 8156 2704 8128 2712 8127
TIME...MOT...LOC 1906Z 180DEG 0KT 2666 8124

MJB
Special weather statement, May 15, 2:30 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
330 PM EDT TUE MAY 15 2012

FLZ066-070-152000-
HENDRY FL INLAND COLLIER COUNTY FL
330 PM EDT TUE MAY 15 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL HENDRY COUNTY
  NORTH CENTRAL COLLIER COUNTY

* UNTIL 400 PM EDT

* AT 328 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 9 MILES NORTHWEST OF IMMOKALEE...AND MOVING
  NORTHEAST AT 5 MPH.

* THE STORM WILL AFFECT...
  RURAL NORTHERN COLLIER COUNTY
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2643 8162 2643 8157 2652 8157 2661 8157
      2658 8138 2639 8145 2641 8163
TIME...MOT...LOC 1930Z 238DEG 6KT 2649 8156

MJB
Special weather statement, May 15, 2:38 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
338 PM EDT TUE MAY 15 2012

FLZ066-152030-
HENDRY FL
338 PM EDT TUE MAY 15 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL HENDRY COUNTY

* UNTIL 430 PM EDT

* AT 338 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR DEVILS GARDEN...AND MOVING NORTHEAST AT 5
  MPH.

* THE STORM WILL AFFECT...
  RURAL NORTHERN HENDRY COUNTY
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2676 8111 2666 8096 2659 8114 2665 8124
TIME...MOT...LOC 1938Z 229DEG 5KT 2665 8113

MJB

The radar

The Melbourne radar (KMLB), 139 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Palm Beach

When
May 15, 2:39 PM EST
Where
Palm Beach County, 6.16 mi W of Jupiter
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
26.930, -80.200

Media relayed a report of nickel-sized hail in Jupiter Farms.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384804.